Alert archive / Arizona / Dust Storm Warnings in 2012

Dust Storm Warning 4, NWS Tucson, AZ

June 26, 2012Pima County, Pinal County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this dust storm warning at Jun 26, 2012, 3:59 PM MST for Pima County, Pinal County, Santa Cruz County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2012, 3:59 PM MST (22:59 UTC)
Expired
Jun 26, 2012, 6:00 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ

Counties Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 73 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2012-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2012-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
2501 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

796 
WWUS75 KTWC 262259
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
359 PM MST TUE JUN 26 2012


AZZ502>505-515-270100-
/O.NEW.KTWC.DS.W.0004.120626T2259Z-120627T0100Z/
TOHONO O'ODHAM NATION-UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
TUCSON METRO AREA-SOUTH CENTRAL PINAL COUNTY-
BABOQUIVARI MOUNTAINS-
INCLUDING THE CITY OF...PICACHO PEAK STATE PARK
359 PM MST TUE JUN 26 2012

...DUST STORM WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A DUST STORM
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MST THIS EVENING. 

* TIMING...THUNDERSTORMS GENERATING STRONG OUTFLOWS CONTINUE TO
  PUSH NORTHWEST ACROSS CENTRAL PINAL COUNTY NEAR THREE POINTS...AND
  WILL BUILD NORTHWEST ACROSS CENTRAL PIMA COUNTY AND THE TOHONO
  OODHAM NATION.

* WINDS...40 TO 60 MPH WITH STRONGEST OUTFLOWS.

* VISIBILITY...BELOW A QUARTER MILE AT TIMES.

* IMPACTS...SEVERE VISIBILITY RESTRICTIONS WITH VERY HAZARDOUS 
  DRIVING CONDITIONS


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DUST STORM WARNING MEANS SEVERELY LIMITED VISIBILITIES ARE
EXPECTED WITH BLOWING DUST. BLOWING DUST CAN QUICKLY REDUCE
VISIBILITY...CAUSING ACCIDENTS THAT MAY INVOLVE CHAIN COLLISIONS
AND MULTIPLE PILEUPS. IF DENSE DUST IS OBSERVED BLOWING ACROSS OR
APPROACHING A ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR
AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE EMERGENCY
BRAKE...AND TAKE YOUR FOOT OFF OF THE BRAKE PEDAL TO ENSURE BRAKE
LIGHTS ARE NOT ILLUMINATED.

PERSONS WITH RESPIRATORY PROBLEMS SHOULD STAY INDOORS UNTIL THE
STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS DUST STORM.

&&

$$
1 follow-up statement
891 
WWUS75 KTWC 270053
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
553 PM MST TUE JUN 26 2012

AZZ502>505-515-270200-
/O.EXP.KTWC.DS.W.0004.000000T0000Z-120627T0100Z/
TOHONO O'ODHAM NATION-UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
TUCSON METRO AREA-SOUTH CENTRAL PINAL COUNTY-
BABOQUIVARI MOUNTAINS-
INCLUDING THE CITY OF...PICACHO PEAK STATE PARK
553 PM MST TUE JUN 26 2012

...DUST STORM WARNING WILL EXPIRE AT 6 PM MST THIS EVENING...

THE DUST STORM WARNING WILL EXPIRE AT 6 PM MST THIS EVENING. 

AT 552 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
THUNDERSTORM OUTFLOW WIND WHICH HAD EARLIER PRODUCED THE DUST STORM
OVER CENTRAL PIMA AND SOUTH CENTRAL PINAL COUNTY HAS PUSHED NORTH
OUT OF SOUTH CENTRAL PINAL COUNTY. IN ADDITION...SOME OF THE
SUSPENDED DUST IN THE AIR HAS WASHED OUT WITH THE SHOWERS THAT
HAVE FOLLOWED BEHIND THE THUNDERSTORM OUTFLOW. THEREFORE...THE
DUST STORM WARNING HAS BEEN ALLOWED TO EXPIRE AT 6 PM MST.

HOWEVER...SOME LOCALIZED AREAS IN SOUTHWEST AND CENTRAL PINAL
COUNTY MAY STILL EXPERIENCE VISIBILITIES LESS THAN A HALF MILE IN
BLOWING DUST THROUGH 7 PM MST.

$$

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this dust storm warning went out at Jun 26, 1:33 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 26, 1:33 PM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
133 PM MST TUE JUN 26 2012

.SYNOPSIS...SUFFICIENT MOISTURE FOR ISOLATED TO SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS INTO THIS EVENING. EXPECT LESS STORM
ACTIVITY STARTING WEDNESDAY BUT ESPECIALLY THURSDAY AND INTO THE
WEEKEND AS HIGH PRESSURE BUILDS OVERHEAD ACCOMPANIED BY HOTTER
TEMPERATURES.

&&

.DISCUSSION...LATEST RADAR IMAGERY SHOWS ISOLATED STORMS HAVE NOW
STARTED TO GET GOING OVER THE PAST COUPLE OF HOURS PRIMARILY OVER
THE HIGHER TERRAIN TO THE SOUTH AND EAST OF TUCSON. THEY HAVE
STRUGGLED A LITTLE BIT INITIALLY...BUT AS DAYTIME HEATING
CONTINUES...THE STORMS SHOULD BE ABLE TO BETTER WORK THROUGH
RESIDUAL INHIBITION. WITH THAT SAID...LEANED TOWARDS THE UOFA WRF
SOLUTIONS TODAY WHICH BOTH DEPICT CONVECTION GETTING MORE ORGANIZED
AS THE AFTERNOON PROGRESSES WITH THE STORMS PUSHING NNW OFF THE
MOUNTAINS INTO VALLEY LOCATIONS. THIS HAS BEEN PARTICULARY OCCURRING
OVER THE PAST 30 MINUTES OR SO AS STORMS HAVE DEVELOPED JUST TO THE
SOUTH AND EAST OF TUCSON. WE CONTINUE TO BE CONCERNED ABOUT GUSTY
OUTFLOW WINDS FROM THESE STORMS WHICH COULD PRODUCE BLOWING DUST
MAINLY TO THE NORTH AND WEST OF TUCSON. OTHERWISE...WITH SCATTERED
STORMS...EXPECT SOME LOCALLY HEAVY RAINFALL AND GUSTY WINDS.

MOISTURE WILL GRADUALLY DECREASE WEDNESDAY ACROSS THE REGION WITH
PRECIPITABLE WATER VALUES DOWN CLOSER TO 1 INCH AS HIGH PRESSURE
BUILDS INTO THE REGION. THIS WILL STILL BE ENOUGH MOISTURE TO RESULT
IN A SLIGHT CHANCE OF THUNDERSTORMS. THEREAFTER...AS HIGH PRESSURE
BUILDS IN...MOISTURE WILL CONTINUE TO DECREASE WITH VERY LITTLE
CHANCE OF STORMS. THE MAIN STORY DURING THURSDAY AND CONTINUING INTO
THIS WEEKEND WILL BE THE VERY HOT TEMPERATURES WITH HIGHS AT OR
ABOVE 110 POSSIBLE IN THE LOWER DESERTS WHERE A HEAT ADVISORY MAY
NEED TO BE ISSUED BY LATER SHIFTS. BY EARLY NEXT WEEK...EXPECTING TO
SEE A RETURN OF SOME MOISTURE AS THE HIGH PRESSURE RIDGE BREAKS DOWN
AND ALLOWS AN INCREASE OF MOISTURE AND A BETTER CHANCE OF
THUNDERSTORMS.

&&

.AVIATION...SCT TSRA/SHRA THRU THIS EVENING THEN BULK OF PRECIP TO
END BY 27/06Z. WIND GUSTS OF 40-45 KTS PRODUCING LOCAL BLDU WITH
VSBYS 1-3SM. OTHERWISE...CLOUD DECKS AT 7-12K FT AGL INTO THIS
EVENING THEN FEW-SCT CLOUDS MOSTLY ABOVE 12K FT AGL LATE TONIGHT AND
WEDNESDAY MORNING. ISOLD-SCT TSRA/SHRA MAINLY EAST AND SOUTH OF KTUS
WEDNESDAY AFTERNOON. SURFACE WIND GENERALLY LESS THAN 10 KTS THRU
WEDNESDAY AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED THUNDERSTORMS THROUGH THIS EVENING
FOLLOWED BY ISOLATED TO SCATTERED THUNDERSTORMS MAINLY EAST AND
SOUTH OF TUCSON WEDNESDAY AFTERNOON AND WEDNESDAY EVENING.
STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR WITH THE THUNDERSTORM
OUTFLOWS. A GRADUAL DRYING TREND IS ON TAP DURING THE LATTER PART OF
THE WEEK AND THIS WEEKEND. THERE WILL STILL BE ENOUGH MOISTURE FOR A
SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE
HIGHER TERRAIN EAST OF TUCSON FRIDAY THROUGH SUNDAY. THEREAFTER...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO
RETURN BY NEXT TUESDAY AS MOISTURE INCREASES ACROSS THE AREA.
OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL OCCUR WITH OCCASIONAL
GUSTS DURING THE AFTERNOON AND EARLY EVENING HOURS.

&&

.CLIMATE...ANOTHER WARM MORNING IN TUCSON WITH A LOW OF 83 DEGREES
WHICH MEANS FOR THE THIRD CONSECUTIVE DAY...THE DAILY RECORD HIGH
MINIMUM TEMPERATURE WILL BE THREATENED. THE RECORD HIGH MINIMUM FOR
JUNE 26TH IS 82 DEGREES....WHICH WAS SET IN 2002.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 26, 10:32 AM MST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1032 AM MST TUE JUN 26 2012

AZZ501>506-515-270600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
BABOQUIVARI MOUNTAINS-
1032 AM MST TUE JUN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
PRODUCE DANGEROUS LIGHTNING AND HAVE THE POTENTIAL TO PRODUCE
STRONG AND ERRATIC GUSTY WINDS TO 60 MPH AND SMALL HAIL. GIVEN THE
DRY SOIL CONDITIONS ACROSS THE AREA...THESE STRONG WINDS CAN
PRODUCE LOCALIZED AREAS OF BLOWING DUST...WHICH CAN RAPIDLY
DECREASE VISIBILITIES BELOW A QUARTER MILE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY...BUT
THEREAFTER THE MAIN STORY WILL BE THE HEAT AND MAINLY
DRY CONDITIONS INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ507>514-270600-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-
1032 AM MST TUE JUN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
PRODUCE DANGEROUS LIGHTNING AND HAVE THE POTENTIAL TO PRODUCE
GUSTY WINDS TO 50 MPH. GIVEN THE DRY SOIL CONDITIONS ACROSS THE
AREA...THESE WINDS CAN PRODUCE LOCALIZED AREAS OF BLOWING
DUST...WHICH CAN RAPIDLY DECREASE VISIBILITIES BELOW A HALF MILE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY...BUT
THEREAFTER THE MAIN STORY WILL BE THE HEAT AND MAINLY
DRY CONDITIONS INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jun 26, 3:27 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
327 PM MST TUE JUN 26 2012

AZZ502>504-262315-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
327 PM MST TUE JUN 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 415 PM
MST...

AT 327 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF SAHUARITA...OR 12 MILES
SOUTHWEST OF TUCSON...MOVING NORTH AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SOUTHWEST PORTIONS OF THE
TUCSON METRO AREA...THREE POINTS...RYAN FIELD...SOUTH TUCSON AND SAGUARO
NATIONAL PARK WEST.

LAT...LON 3225 11135 3232 11109 3222 11092 3199 11091
      3187 11124
TIME...MOT...LOC 2227Z 163DEG 6KT 3210 11107

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 3:27 PM MSTSpecial Weather StatementTWC48 min

Nearby

Dust Storm Warnings in Arizona, 2012Every dust storm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.